Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 59, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 31, 2013, 3:29 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2013, 3:29 PM PDT (22:29 UTC)
- Expired
- Aug 31, 2013, 6:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 77 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570
WGUS56 KSGX 312229
FFWSGX
CAC073-010130-
/O.NEW.KSGX.FF.W.0059.130831T2229Z-130901T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
329 PM PDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITY OF BORREGO SPRINGS...
* UNTIL 630 PM PDT
* AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN AND FLASH FLOODING FROM A STORM OVER AND SOUTH OF
BORREGO SPRINGS.
* FLOODING IS POSSIBLE ALONG PORTIONS OF HIGHWAY 78...STATE ROUTE
3...AND STATE ROUTE 22 NEAR BORREGO SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3315 11647 3342 11644 3343 11608 3315 11608
3317 11623 3311 11636
$$
TSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:00 PM PDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 31, 2:00 PM PDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT AUG 31 2013
.SYNOPSIS...
VERY WARM AND MUGGY CONDITIONS WILL PREVAIL ACROSS SOUTHERN
CALIFORNIA...AS SUBTROPICAL MOISTURE LINGERS OVER THE REGION THE
NEXT SEVERAL DAYS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON AND INTO THE EARLY EVENING HOURS OVER THE
MOUNTAINS AND DESERTS. FLASH FLOODING IS POSSIBLE THROUGH THIS
EVENING. TEMPERATURES WILL REMAIN ABOVE NORMAL...WITH ONLY MINOR
FLUCTUATIONS EACH DAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW HIGH PRESSURE OVER THE DESERT
SOUTHWEST...AS A TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST
COAST. SOUTHERN CALIFORNIA REMAINS UNDER THE INFLUENCE OF THIS
RIDGE...WITH PLENTY OF TROPICAL MOISTURE FEEDING INTO THE REGION.
IN FACT...THE KNKX SOUNDING SHOWED 2.22 INCHES OF PRECIPITABLE WATER
THIS MORNING...WITH THE GPS MET PROFILERS SHOWING LITTLE CHANGE INTO
THIS AFTERNOON. THE THICK CIRRUS DECK THIS MORNING HAS THINNED
QUITE A BIT...ALLOWING MANY LOCATIONS TO WARM UP ONCE AGAIN. IN
FACT...THE INLAND EMPIRE IS STARTING TO REACH THE OPTIMAL
TEMPERATURES FOR CONVECTION...AND THE COMPOSITE RADAR IMAGERY IS
STARTING TO SHOW THE ELSINORE CONVERGENCE FIRING UP...EVEN THOUGH
TEMPERATURES ARE RUNNING UP TO 10 DEGREES COOLER THAN THIS TIME
YESTERDAY. TWO FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED...ONE
FOR THE HIGH DESERT NEAR JOHNSON VALLEY AND THE OTHER DOWN BY SANTA
ROSA MOUNTAIN. A SPOTTER DID REPORT 6 INCHES OF WATER FLOWING OVER
HIGHWAY 247 EARLIER THIS AFTERNOON. THEREFORE...EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO CONTINUE TO BE POSSIBLE THROUGH THIS
EVENING. OTHERWISE...CONTINUE TO SEE MUGGY AND WARM CONDITIONS
ACROSS THE REGION.
AT THIS TIME...THE MODELS CONTINUE TO HINT THAT THE MOISTURE OVER
SOUTHERN CALIFORNIA WILL GRADUALLY DECREASE OVER THE NEXT TWO
DAYS...BEFORE SURGING ONCE AGAIN ON TUESDAY WITH ONLY MINOR
VARIATIONS POSSIBLE THROUGH SATURDAY. HOWEVER...WITH VALUES OVER
2.2 INCHES AND WATER VAPOR IMAGERY SHOWING LITTLE INDICATIONS OF
THIS DRYING IN THE SHORT TERM...STILL BELIEVE THAT PLENTY OF
MOISTURE WILL LINGER OVER THE SOUTHLAND THE NEXT SEVERAL DAYS.
THEREFORE...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON AND EVENING.
TEMPERATURES WILL REMAIN ABOVE AVERAGE THROUGH THE PERIOD...WITH
ONLY MINOR FLUCTUATIONS POSSIBLE.
&&
.AVIATION...
311932Z...COAST/VALLEYS...SCT-BKN CLOUDS AOA FL100. AFT 08Z SUN...
PATCHY MARINE CLOUDS WITH BASES OF 010-015 OVER THE COASTAL WATERS
MOVING LOCALLY ONSHORE WHICH MAY IMPACT COASTAL TAF SITES BRIEFLY
10Z-15Z...BUT LOW CONFIDENCE.
MTNS/DESERTS...SCT-BKN CLOUDS AOA FL100. AFT 19Z...ISOLD/SCT
SHWRS/TSTMS OVER THE HIGHER TERRAIN WITH BASES NEAR MTN TOP AND TOPS
LOCALLY TO FL500 WITH STG UDDFS. STORMS LIKELY TO FOLLOW THE TERRAIN
WITH A SLIGHT NE DRIFT TOWARD THE DESERTS. TSTMS WILL DISSIPATE
AROUND SUNSET.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 6 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...JADHazardous weather outlook, Aug 31, 5:45 AM PDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 545 AM PDT SAT AUG 31 2013 CAZ055-056-058-060-062-010100- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- SAN DIEGO COUNTY DESERTS- 545 AM PDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING FOR THIS AFTERNOON .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON. CAZ048-061-010100- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- COACHELLA VALLEY- 545 AM PDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND COACHELLA VALLEY OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SLIGHT CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. 17
In the hours before
Local storm report, Aug 31, 1:35 PM PDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PDT SAT AUG 31 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM FLASH FLOOD 23 E BIG BEAR CITY 34.27N 116.45W
08/31/2013 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORT OF 6 INCHES OF WATER FLOWING
OVER HIGHWAY 247 AT RECHE ROAD. WIND GUST TO
50 MPH.
&&
IRIS SYSTEMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:01 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 31, 4:33 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 13 hr |
| Aug 31, 12:15 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 31, 1:33 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 31, 2:51 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 31, 3:21 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 31, 3:38 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.